West Virginia, 2014

Hail and Damaging Wind in West Virginia, July 23, 2014

July 23, 2014 · NWS RNK · 2 events in 1 county or zone

A warm, humid (dew points upper 60s) and unstable air mass allowed the development of of scattered thunderstorms, one of which became severe during the late evening in the Rainelle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm, humid (dew points upper 60s) and unstable air mass allowed the development of of scattered thunderstorms, one of which became severe during the late evening in the Rainelle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 8:18 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 23, 8:18 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT AND
CROSS THE MID ATLANTIC REGION THURSDAY.  SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE.  DRIER AIR
WILL MOVE INTO THE AREA BEHIND THE FRONT FRIDAY WITH A DAY OR TWO
OF DRY WEATHER...FRIDAY INTO SATURDAY.  MOISTURE WILL QUICKLY RETURN
OVER THE WEEKEND WITH HEAT AND HUMIDITY HELPING TO TRIGGER MORE
THUNDERSTORM ACTIVITY. A STRONG FRONT IS EXPECTED TO CROSS THE
AREA LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 918 PM EDT WEDNESDAY...

STORMS IN EASTERN KY/WV ASSOCIATED WITH AN APPROACHING SHORTWAVE
IN THE LOWER OHIO VALLEY PICKING UP INTENSITY THIS EVENING AS THIS
ACTIVITY MOVES INTO UNSTABLE AIR...EVEN WITH THE LOSS OF HEATING.
00Z RNK SOUNDING SHOWED CAPES GREATER THAN 2800 J/KG.

23Z HRRR RUN CONTINUES THE TREND OF STRENGTHENING THIS ACTIVITY
AS IT MOVES INTO SOUTHEAST WV AND THE MOUNTAINS OF VA THIS
EVENING. AS A RESULT...INCREASED POPS IN THIS AREA UNTIL VERY LATE
IN THE NIGHT. WOULD ALSO NOT BE SURPRISED TO SEE STORMS RE- FIRE
ALONG DEVELOPING LEE-SIDE TROF IN THE VA SOUTHSIDE AND NC PIEDMONT
VERY LATE TONIGHT. ALSO INCREASED POPS IN THIS AREA.

NEXT QUESTION WILL BE PRECIPITATION TOMORROW IN ASSOCIATION WITH
APPROACHING COLD FRONT AS UPPER TROUGH AMPLIFIES OVER THE GREAT
LAKES. FRONTAL BOUNDARY WILL MAKE ITS WAY TOWARD THE WESTERN CWA
BY THU MORNING...AND MODELS DEVELOP FAIRLY WIDESPREAD COVERAGE OF
PRECIP ACROSS THE WEST EARLY TOMORROW AND SPREADING EAST ACROSS
THE PIEDMONT AS THE DAY PROGRESSES. THUNDER MAY BE LIMITED BY
CLOUD COVER AND LACK OF INSTABILITY ESPECIALLY ACROSS THE WESTERN
HALF OF THE CWA BUT OVERALL CHANCES FOR CONVECTION WILL INCREASE
OVER THE PIEDMONT LATER IN THE DAY WITH POSSIBLY SOME HEATING AND
MORE INSTABILITY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS WELL
WITH STILL VERY HIGH PWATS AHEAD OF THE FRONT. CLOUD COVER AND
HIGH DEWPOINTS WILL KEEP LOWS TONIGHT WELL ABOVE NORMAL RANGING
FROM MID 60S TO LOWER 70S...WITH DIURNAL RANGE LIMITED TOMORROW AS
WELL. HIGHS SHOULD BE 5 TO 8F LOWER THAN TODAYS WARM VALUES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 500 PM EDT WEDNESDAY...

SURFACE COLD FRONT IS EXPECTED TO SLIP SOUTHEAST OF OUR AREA
THURSDAY NIGHT BEFORE STALLING ALONG THE CAROLINA COAST FRIDAY.
MODELS MAINTAIN CONTINUITY WITH DRY HIGH PRESSURE BUILDING INTO
THE FORECAST AREA FROM THE NORTH. IN SPITE OF THE DRY
AIR...THICKNESSES DO NOT FALL THAT MUCH...SO DO NOT EXPECT MUCH IN
THE WAY OF A TEMPERATURE CHANGE. IF ANYTHING...INCREASED SUNSHINE
WILL HELP BOOST SURFACE TEMPERATURES TO AT LEAST OUR JULY NORMALS
FRIDAY...THEN BEGIN WARMING BACK UP SATURDAY AS SOUTHERLY FLOW
INCREASES BEHIND THE DEPARTING SURFACE HIGH.

FOR SATURDAY...MOISTURE WILL BEGIN TO RETURN TO THE FORECAST AREA
FROM THE SOUTH AND SOUTHWEST. CAN'T RULE OUT A LATE AFTERNOON
POPUP SHOWER OVER THE MOUNTAINS...BUT THINK MOST AREAS WILL REMAIN
DRY UNTIL THE ARRIVAL OF A FRONT LATE IN THE WEEKEND. WILL HAVE TO
MONITOR THIS UPSTREAM FRONT CLOSELY AS IT MAY CAST SOME PREFRONTAL
SHOWERS AND STORMS OUR WAY AS EARLY AS SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 515 PM EDT WEDNESDAY...

STRONG COLD FRONT IS SLATED TO CROSS THE FORECAST AREA LATE SUNDAY
INTO MONDAY...ASSOCIATED WITH A VIGOROUS SHORT WAVE TROUGH THAT
WILL BE MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS
PARTICULARLY STRONG DISTURBANCE...NOTED BY ALL THE
MODELS...PROMISES TO AMPLIFY THE EASTERN LONG WAVE TROUGH...A
PATTERN THAT WILL NET COOLER THAN NORMAL TEMPERATURES FOR SEVERAL
DAYS NEXT WEEK.

DURING THE TRANSITION SUNDAY INTO MONDAY...INCREASED INSTABILITY
AHEAD OF THE FRONT ALONG WITH STRONG DYNAMIC FORCING WILL RESULT
IN POTENTIAL FOR STRONG TO SEVERE STORMS. THE OPPORTUNITY WILL
EXIST FOR ORGANIZED DEEP CONVECTION WITH POTENTIAL FOR A MESOSCALE
CONVECTIVE SYSTEM (MCS) TO CROSS THE FORECAST AREA FROM THE WEST.

ATTM WILL MAINTAIN THE BEST CHANCE FOR SHOWERS/STORMS SUNDAY...WITH
THE THREAT LINGERING INTO MONDAY UNTIL THE SURFACE FRONT CAN
COMPLETELY CLEAR THE FORECAST AREA. GENERALLY FOLLOWED HPC
GUIDANCE THROUGH THE PERIOD TRENDING POPS DOWNWARD AFTER THE EARLY
WEEK FROPA.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 725 PM EDT WEDNESDAY...

WIDELY SCATTERED CONVECTION IS BEGINNING TO WEAKEN WITH THE LOSS
OF HEATING. FOR THE VERY SHORT TERM...THROUGH 01Z...STORMS MAY
MOVE OVER KDAN. OTHERWISE...VCTS WAS CARRIED FOR THE OTHER TAF
SITES. MEANWHILE...AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE
LOWER OHIO VALLEY HAS TRIGGERED A CLUSTER OF STORMS ACROSS EASTERN
KENTUCKY THIS EVENING. THIS AREA OF SHOWERS AND STORMS WILL
GRADUALLY DIMINISH THIS EVENING...BUT NOT COMPLETELY DISSIPATE. AS
A RESULT...WIDELY SCATTERED STORMS MAY MOVE BACK INTO OUR AREA
LATE TONIGHT...BEFORE DIMINISHING DURING THE PRE-DAWN HOURS.

PATCHY FOG IS AGAIN POSSIBLE AT KLWB AND KBCB LATE TONIGHT WITH
ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS. THE COVERAGE OF THE
FOG SHOULD BE WIDESPREAD DUE TO A BLANKET OF VFR CLOUDS.

STORMS WILL RE-DEVELOP EARLY TOMORROW AS A COLD FRONT MOVES
THROUGH THE AREA. THE COVERAGE OF THE CONVECTION IS NOT EXPECTED
TO BE WIDESPREAD ENOUGH TO INCLUDE IN THE TAF SITES...BUT DID ADD
A VCTS AT ALL TAF SITES. THREAT FOR PRECIPITATION SHOULD END EARLY
IN THE AFTERNOON IN THE WEST AS THE FRONT EXITS THE FORECAST AREA
BETWEEN 18Z THUR AND 00Z FRI...LEAVING VFR CONDITIONS.

EXTENDED AVIATION DISCUSSION...

AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY-
SATURDAY. OVERALL EXPECT SUB VFR AT TIMES THURSDAY WITH SHRA/TSRA
AND MAYBE SOME FOG THU NIGHT...FOLLOWED BY VFR FRI- SAT OUTSIDE OF
ANY VALLEY FOG AT KLWB/KBCB EACH MORNING.

&&

.EQUIPMENT...
AS OF 715 PM EDT WEDNESDAY...

KFCX RADAR IS BACK UP AND IS OPERATING AT FULL STRENGTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC/PH
NEAR TERM...PH
SHORT TERM...PM
LONG TERM...PM
AVIATION...PC/PH
EQUIPMENT...PM
Hazardous weather outlook, Jul 23, 3:19 AM EST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EDT WED JUL 23 2014

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
240830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
419 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL FIRE UP THIS AFTERNOON. SOME OF THEM COULD
BECOME STRONG TO SEVERE. MAIN THREAT WILL BE DAMAGING
WINDS...ALTHOUGH ISOLATED FLOODING IS POSSIBLE AS WELL.

LATE TONIGHT...A LINE OF STORMS WILL APPROACH THE MOUNTAINS...WITH
STRONG WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-240830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
419 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT ARRIVES THURSDAY WHICH WILL BRING AN ISOLATED RISK
FOR SEVERE STORMS...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 5:40 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT WED JUL 23 2014

VAZ034-232315-
BEDFORD VA-
640 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MONTVALE...MOVING TO THE SOUTHEAST AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MONTVALE...
  AND THAXTON.

LAT...LON 3739 7974 3745 7966 3737 7950 3728 7964
TIME...MOT...LOC 2238Z 312DEG 8KT 3740 7968

DS
Special weather statement, Jul 23, 5:45 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT WED JUL 23 2014

NCZ002-232315-
ALLEGHANY NC-
645 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 715 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TWIN OAKS...MOVING TO THE SOUTHEAST AT
  10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...
  TWIN OAKS...
  AND WHITEHEAD.

LAT...LON 3651 8121 3657 8116 3653 8102 3643 8110
      3643 8112
TIME...MOT...LOC 2243Z 312DEG 8KT 3652 8115

DS
Special weather statement, Jul 23, 5:46 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT WED JUL 23 2014

NCZ006-VAZ044-232315-
CASWELL NC-PITTSYLVANIA VA-
646 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MAYFIELD...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE CITY...
  PELHAM...
  AND WESTOVER HILLS.

LAT...LON 3651 7952 3654 7951 3654 7965 3663 7963
      3664 7939 3649 7944
TIME...MOT...LOC 2245Z 282DEG 14KT 3659 7958

DS
Special weather statement, Jul 23, 5:47 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT WED JUL 23 2014

NCZ004-005-232315-
ROCKINGHAM NC-STOKES NC-
647 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 715 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SANDY RIDGE...MOVING TO THE EAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...
  SANDY RIDGE...
  MAYODAN...
  AYERSVILLE...
  AND PRICE.

LAT...LON 3646 8019 3654 8017 3654 7991 3637 7996
TIME...MOT...LOC 2245Z 282DEG 14KT 3650 8010

DS
Special weather statement, Jul 23, 6:29 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT WED JUL 23 2014

VAZ058-240000-
HALIFAX VA-
729 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HALIFAX...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HALIFAX.

LAT...LON 3670 7906 3677 7906 3685 7883 3671 7881
TIME...MOT...LOC 2328Z 259DEG 18KT 3674 7902

DS
Special weather statement, Jul 23, 8:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT WED JUL 23 2014

WVZ045-240230-
GREENBRIER WV-
950 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1030 PM EDT

* AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BABCOCK STATE PARK...MOVING TO THE EAST
  AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...
  RAINELLE...
  AND QUINWOOD.

LAT...LON 3806 8066 3790 8070 3793 8080 3795 8081
      3798 8077 3802 8080 3803 8083 3806 8081
      3805 8086 3808 8089
TIME...MOT...LOC 0147Z 278DEG 14KT 3802 8090

DS

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenbrier

When
July 23, 9:20 PM EST
Where
Greenbrier County, Rainelle
Measured
0.88 in hail
Reported by
Public
Coordinates
37.970, -80.780

Thunderstorm Wind, Greenbrier

When
July 23, 9:20 PM EST to 9:30 PM EST
Where
Greenbrier County, Rainelle
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.970, -80.780

Multiple trees, street lights and power lines were brought down by the severe winds. Several power poles were snapped and some damage to a car wash occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536104, 536107.